Wisconsin, 2004

Hail in Wisconsin, September 14, 2004

September 14, 2004 · NWS ARX · 1 event in 1 county or zone

Law enforcement officials reported nickel size hail between Mauston and Necedah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials reported nickel size hail between Mauston and Necedah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 14, 2:20 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 14, 2:20 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT TUE SEP 14 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

THE POTENTIAL OF FLOODING AND SEVERE WEATHER THREAT ARE THE PRIMARY
CONCERNS WITH THIS FORECAST PACKAGE.

AT 3 PM...A SURFACE COLD FRONT EXTENDED FROM THE MINNESOTA ARROWHEAD
SOUTHWEST TO THE SOUTHWEST CORNER OF MINNESOTA. KARX RADAR SHOWS
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS COLD FRONT.

LIKE PREVIOUS MODEL RUNS...THE SEPTEMBER 14TH 12Z MODEL RUNS SHOW
THAT THIS COLD FRONT WILL STALL IN A SOUTHWEST TO NORTHEAST
ORIENTATION ALONG A SAINT ANSGAR IOWA TO WINONA MINNESOTA TO WAUSAU
WISCONSIN LINE TONIGHT. THIS IS PARALLEL WITH THE UPPER LEVEL WINDS.
THIS FRONT WILL BE THE MAIN FOCUS FOR HEAVY RAIN FROM TONIGHT INTO
WEDNESDAY MORNING. PRECIPITABLE WATER VALUES ARE RUNNING AROUND
2 INCHES WHICH IS ABOUT 250 PERCENT OF THE CLIMATOLOGICAL NORMAL FOR
MID SEPTEMBER. THE MODELS CONTINUE TO SHOW THAT THERE WILL BE STRONG
MOISTURE CONVERGENCE FROM 925 MB TO 700 MB FEEDING INTO THIS
BOUNDARY. IN ADDITION...MODERATE TO STRONG UPPER LEVEL DIVERGENCE...
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A 100 KNOT 250 MB
JET...WILL BE LOCATED PORTIONS OF NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. AS WITH
PREVIOUS MODEL RUNS...THE 12Z MODELS GENERATE A 2 TO 4 INCH BAND OF
RAIN...WITH LOCALLY HEAVIER AMOUNTS...ALONG THE FRONT FROM TONIGHT
INTO WEDNESDAY MORNING. THIS IS CLOSE TO FLASH FLOOD VALUES FOR
THESE AREAS. AS A RESULT...I HAVE ISSUED A FLASH FLOOD WATCH FROM
TONIGHT UNTIL NOON WEDNESDAY.

PARTLY SUNNY SKIES HAS ALLOWED TEMPERATURES TO WARM INTO THE 80S
ACROSS FAYETTE...CLAYTON...AND ALLAMAKEE COUNTIES IN NORTHEAST
IOWA...AND CRAWFORD...GRANT...AND RICHLAND COUNTIES IN SOUTHWEST
WISCONSIN. WITH SURFACE DEW POINTS IN THE UPPER 60S...LAPS
SURFACE BASED CAPES HAVE CLIMBED ABOUT 3000 J/KG ACROSS SOUTHERN
GRANT COUNTY. THE 18Z ETA 12 KM SHOWS 0-3 KM SHEAR OF 20 TO
30 KNOTS. THIS IS SOMEWHAT MARGINAL FOR SEVERE WEATHER. AS A
RESULT...THERE MAY BE SOME SEVERE WEATHER IN THIS AREA THIS EVENING.
THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING
WINDS. FURTHER NORTH AND WEST OF THIS AREA...THE WIND SHEAR IS MUCH
BETTER...BUT THE INSTABILITY IS MUCH WEAKER. HOWEVER...AS THE LOW
LEVEL JET KICKS IN THIS EVENING...THERE MAY BE SOME ISOLATED SEVERE
HAIL REPORTS.

.LONG TERM...FRIDAY THROUGH TUESDAY

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT AN UPPER LEVEL RIDGE
WILL DEVELOP ACROSS THE REGION FOR THIS UPCOMING WEEKEND. THIS WILL
PROVIDE DRY WEATHER AND ABOVE NORMAL TEMPERATURES. THE WARMEST DAY
WILL BE LIKELY ON MONDAY WITH TEMPERATURES IN THE LOWER AND MIDDLE
80S...BUT FOR THE TIME BEING...I HAVE KEPT TEMPERATURES CLOSE TO THE
MODEL ENSEMBLES.

ON TUESDAY...THE MODELS ARE CONTINUING TO SHOW THAT A COLD FRONT
WILL BE MOVING THROUGH THE AREA. HOWEVER...THE REMNANTS OF HURRICANE
IVAN MAY END UP SLOWING WITH THIS FRONTAL SPEED. AS A RESULT...I
ONLY WENT WITH SMALL PRECIPITATION CHANCES.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...FLOOD WATCH...TONIGHT AND WED MORNING...IAZ008-009-018.
WI...FLOOD WATCH...TONIGHT AND WED MORNING...WIZ017-029-032>034.
MN...FLOOD WATCH...TONIGHT AND WED MORNING...MNZ079-086>088-094-095.

&&

BOYNE
Hazardous weather outlook, Sep 14, 2:43 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
343 PM CDT TUE SEP 14 2004

IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-151100-
BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOWARD-JACKSON-MITCHELL-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
343 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY
FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST
MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE
ASSOCIATED WITH WIDESPREAD HEAVY RAINFALL. AMOUNTS OF 2 TO 4 INCHES
ARE ANTICIPATED...ALTHOUGH LOCALLY HIGHER AMOUNTS ARE CERTAINLY
POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE FLOODING
PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN.

TO A LESSER EXTENT...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING
WINDS IS POSSIBLE UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE
MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL
STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END
DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL
MEASUREMENTS AND ANY REPORTS OF FLOODING WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-151100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
343 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY
FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST
MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL. AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN.

IN ADDITION...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING WINDS
WILL BE POSSIBLE UNTIL 10 PM. THE BEST POTENTIAL FOR SEVERE WEATHER
APPEARS TO BE MAINLY ALONG AND SOUTH OF A LINE FROM OELWEIN TO WAUKON
IOWA...TO RICHLAND CENTER WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE
MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL
STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END
DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL
MEASUREMENTS OR ANY LOCALIZED REPORTS OF FLOODING WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Juneau

When
September 14, 6:44 PM CST
Where
Juneau County, 10 mi N of Mauston
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -90.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423972.